My head is fuzzy (inside and out) and my body feels full and confused as it works on accepting a plethora of heavy duty drugs. I imagine a little mosh pit has formed in several spaces inside me and there, all of the new drugs are jumping up and down together, climbing on one another, having fun in their new warm space before its time to disseminate and get to work on their respective efforts from killing cancer to subduing allergic responses to unlocking the HER-2 protein on healthy cells so that no cancerous ones form there.
Thank goodness, today's long visit to the Desensitization Unit on the 10th floor of the Dana-Farber Yawkey Building was drama-free. The hardest part of it was inserting the IV since that took several attempts (which is typical as of late). The nurse told me that my veins move once they are poked so they can't thread the little tube into them and they usually need to start over. We have been completely avoiding my right arm because of the phlebitis (inflammation in my veins) which basically looks like a big bruised vein running up the back of my arm. The vein is hard, which feels so strange, and I don't like to look at it or touch it.
My left arm did great today despite that it started out sore and I will do a phlebitis-free dance around it tonight so I don't end up with two arms that I need to protect.
The best part of the day was that I slept for a good chunk of the Taxatere infusion. I only got about two hours of sleep last night thanks to the steroids and the fact that we had to leave the house at 6am to get to Dana-Farber on time. So I was definitely tired, despite the five additional steroid pills I took with all of my other pre-medications. I was also a bit anxious so the nurses gave me some IV Ativan. After that, and the Benydryl, I was out. When I woke up, my one-on-one nurse told me that they had already raised the pace of the Taxatere to 80, a pace I never reached last time, and she said that drug was almost complete. The wonderful feeling that I had at that moment is the same feeling I imagine I would feel if I ever fell asleep on a plane only to be awoken by the pilot's instructions to fasten my seatbelt for descent.
I have been wanting to write a drama-free post for quite a while and, well, here it is. Just a nice peaceful post to say that things in fact can go smoothly even when forcing in medicines that my body innately wants to reject.
Today I had the pleasure and honor of meeting Dr. Mariana Castells who is the brilliant woman who researched and designed the desensitization protocol used at Dana-Farber and at a growing number of other institutions. Dr. Castells is a problem solver. I thanked her for all of her work and told her how much it means to me and my family. She said something like, We want to be able to give you the drugs that will help you the most, and that's exactly what she has done. Incredible, not only because she actually figured out how to do it (and I can't even imagine all the work and patience that took), but mostly because I'm not sure many people would have watched anaphylaxis like I experienced and thought to themselves, We can still make that drug work. So I'm adding Dr. Castells to my growing list of heros.
Tonight I am also going to celebrate a milestone -- the half-way point of my chemotherapy regimen. This means I have completed eight weeks (should have been six weeks but had the annoying delay) and three treatments, and I have only six weeks, and one treatment, to go. After that, I will still receive Herceptin infusions every three weeks until October 2013, but the typical side effects of that drug should be minimal (assuming that heart toxicity does not pose a problem) and the infusions are only 30 minutes long. That means I will just need a morning or an afternoon off of work every three weeks to get that job done. Normalcy is definitely in my near future.
Finally, tonight I will celebrate this great victory of Round Three by wrapping some Christmas gifts by the tree and maybe flicking on a good comedy. Even after a full day of chemo, life's little wonders still surround me and I'm ready to eat them all up. Speaking of eating, I literally can't stop -- another appreciated side effect of the steroids.
|Wrapping up Round Three.|
|Snuggling with my Mom's new reindeer, Farber. His girlfriend, Dana, waited in the car. There was no way my Mom was going to let that infusion room remain un-festive today.|